North Carolina, 2014Hail and Damaging Winds in North Carolina, May 27, 2014
May 27, 2014 · NWS RAH · 12 events in 6 counties and zones
Scattered showers and storms developed along a lee/piedmont surface trough and subsequent outflow boundaries across central North Carolina during the afternoon and evening, aided by intense surface heating, moist low level air mass, and weak mid level disturbance crossing the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and storms developed along a lee/piedmont surface trough and subsequent outflow boundaries across central North Carolina during the afternoon and evening, aided by intense surface heating, moist low level air mass, and weak mid level disturbance crossing the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 27, 1:56 PM EST, 14 minutes earlier.
Area forecast discussion, May 27, 1:56 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
256 PM EDT TUE MAY 27 2014
.SYNOPSIS...A SEASONABLY MOIST AND UNSTABLE AIRMASS WILL PREVAIL
ACROSS THE REGION THROUGH WEDNESDAY. A BACK DOOR COLD FRONT WILL
MOVE SOUTHWARD INTO CENTRAL NORTH CAROLINA ON THURSDAY...THEN STALL
SOUTH OF THE AREA ON FRIDAY AND SATURDAY AS HIGH PRESSURE BUILDS
INTO THE REGION FROM THE NORTHEAST.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 250 PM TUESDAY...
THE LATEST SURFACE ANALYSIS CONTINUES TO SHOW A SURFACE TROUGH OVER
THE CAROLINAS AND VIRGINIA. SHOWERS AND STORMS HAVE MOVED INTO THE
TRIAD AND WILL CONTINUE TO MOVE EASTWARD THROUGH THIS EVENING AS A
DISTURBANCE TRAVERSES THE NORTHERN PERIPHERY OF THE UPPER LEVEL
RIDGE. PWAT VALUES IN THE 1.50-1.75 INCH RANGE THIS AFTERNOON COULD
RESULT IN SOME HEAVY RAIN WITH THE SHOWERS AND STORMS AS THEY MOVE
THROUGH THE AREA. INSTABILITY IS GREATEST IN THE SANDHILLS AND
COASTAL PLAIN...WITH STRONG LOW LEVEL LAPSE RATES...BUT WEAK MID
LEVEL LAPSE RATES. SHEAR IS RELATIVELY WEAK...AND THE BEST UPPER
LEVEL FORCING WILL LIKELY MOVE OVER THE AREA AFTER SUNSET...THUS DO
NOT EXPECT ANY WIDESPREAD SEVERE WEATHER...BUT CANNOT RULE OUT AN
ISOLATED STRONG WIND GUST OR DOWNBURST. HEAVY RAIN WILL LIKELY BE
THE BIGGEST THREAT GIVEN THE AVAILABLE MOISTURE. ANY SHOWERS AND
STORMS THAT DEVELOP SHOULD WANE AFTER SUNSET AS NOCTURNAL
STABILIZATION SETS UP. OVERNIGHT LOWS IN THE MID TO UPPER 60S
EXPECTED.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 250 PM TUESDAY...
WEDNESDAY AND WEDNESDAY NIGHT...THE UPPER LEVEL RIDGE WILL BREAK
DOWN AS THE STRONG LOW PRESSURE OVER THE OK/TX MOVES EASTWARD. AS A
RESULT...WINDS ALOFT WILL BECOME MORE WEST/NORTHWESTERLY AS THE
TROUGH TO THE NORTH MOVES THROUGH. THE INSTABILITY...SHEAR...AND
LAPSE RATES WILL BE SIMILAR TO TODAY...WITH THE MOST FAVORABLE
CONDITIONS ACROSS THE SOUTH AND EAST. WEAK UPPER LEVEL DISTURBANCES
SHOULD HELP GET SHOWERS AND STORMS FIRING IN THE AFT/EVE...BUT GIVEN
THE WEAK MID LEVEL LAPSE RATES AND RELATIVELY WEAK SHEAR...DO NOT
EXPECT SEVERE STORMS TO DEVELOP AT THIS TIME. WILL CONTINUE TO
FORECAST SLIGHT CHANCE TO CHANCE OF SHOWERS AND STORMS THROUGH
WEDNESDAY NIGHT. HIGHS WILL BE SIMILAR TO TODAY...MAYBE A DEGREE OR
TWO WARMER...UPPER 80S NW TO LOW 90S SE AND OVERNIGHT LOWS ARE AGAIN
EXPECTED TO BE IN THE MID TO UPPER 60S. A BACKDOOR COLD FRONT WILL
SLOWLY SLIP SOUTH TOWARD CENTRAL NC THROUGH THE PERIOD...BUT SHOULD
LARGELY STAY NORTH OF THE AREA. -KCP
THURSDAY AND THURSDAY NIGHT...A BACK DOOR FRONT WILL DRIFT SOUTHWARD
THROUGH CENTRAL NC ON THURSDAY...AND THEN LIKELY STALL JUST SOUTH OF
THE FORECAST AREA NEAR THE NC/SC BORDER THURSDAY NIGHT. PWAT VALUES
ARE PROGGED TO RANGE BETWEEN 1.5-1.75 INCHES AND GIVEN THE WEAK
CONVERGENCE ALONG THE FRONT...AM STILL EXPECTING GOOD PRECIP
COVERAGE AND WILL GO AHEAD AND INCREASE POPS TO LIKELY (ESPECIALLY
DURING THE PEAK HEATING TIME FRAME). WITH REGARDS TO ANY SEVERE
THREAT...DEEP LAYER SHEAR IS PROGGED TO BE WEAK (ON THE ORDER OF 10-
20 KNOTS) AND THIS SHOULD RESULT IN LIMITED STORM ORGANIZATION.
HOWEVER...CANNOT RULE OUT AN ISOLATED STRONG TO SEVERE
STORM...ESPECIALLY ACROSS THE SOUTHERN PORTIONS OF THE FORECAST AREA
DURING PEAK HEATING AS MODELS PROG MODERATE DESTABILIZATION (MLCAPE
1000-1500 J/KG). PRECIP MAY LINGER INTO THE OVERNIGHT HOURS AS THE
FRONT WILL STILL BE IN THE AREA AND WITHIN A MOIST AIRMASS. GIVEN
THE CLOUDS AND EXPECTED PRECIP...TEMPS SHOULD BE A GOOD 10 (MAYBE
15) DEGREES LOWER THAN PREVIOUS DAYS...GENERALLY RANGING FROM THE
UPPER 70S ACROSS THE NORTHEAST TO UPPER 80S FURTHER TO THE
SOUTHWEST. -KRD
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 250 PM TUESDAY...
THE AFOREMENTIONED FRONT WILL LINGER NEAR THE SOUTHERN PORTION OF
THE FORECAST AREA ON FRIDAY...BEFORE BEING PUSHED EVEN FURTHER SOUTH
BY HIGH PRESSURE BUILDING DOWN OUT OF THE NORTHEAST. THEREFORE...FOR
FRIDAY...A DECENT CHANCE OF PRECIP WILL REMAIN ACROSS THE AREA
(HIGHEST ACROSS THE SOUTH IN THE VICINITY OF THE FRONT AND BEST
DESTABILIZATION). TEMPS WILL GENERALLY BE IN THE UPPER 70S TO LOWER
80S. THEN...FAIRLY STRONG HIGH PRESSURE WILL BUILD DOWN THE EAST
COAST OVER THE WEEKEND...PUSHING THE BOUNDARY EVEN FURTHER SOUTH.
THIS WILL VIRTUALLY BRING AN END TO OUR PRECIP CHANCES AS STABLE
NORTHEASTERLY FLOW DOMINATES. HIGH PRESSURE WILL THEN DOMINATE
THROUGH EARLY NEXT WEEK...SHIFTING OFFSHORE BY TUESDAY...THEREFORE
KEEPING THE AREA MOSTLY DRY...WITH MAYBE SOME DIURNAL TYPE PRECIP
RETURNING FOR THE END OF THE FORECAST PERIOD AS MOISTURE INCREASES
IN THE INCREASING RETURN FLOW. TEMPS WILL BE SLIGHTLY BELOW NORMAL
FOR THE WEEKEND...BEFORE GRADUALLY MODERATING NEXT WEEK.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AS OF 110 PM TUESDAY...
24 HOUR TAF PERIOD: VFR CU/TCU WITH BASES AT 3500-6000 FT AGL ARE
EXPECTED THIS AFTERNOON IN ASSOCIATION WITH A MOIST AND DIURNALLY
UNSTABLE AIRMASS...ALONG WITH A POTENTIAL FOR ISOLD TO SCATTERED
SHOWERS AND THUNDERSTORMS DURING THE LATE AFTERNOON AND EVENING
HOURS. A FEW SHOWERS HAVE MOVED INTO THE TRIAD...AND ARE EXPECTED TO
CONTINUE PROPAGATING EASTWARD THROUGH THE AFT/EVE. BREEZY WESTERLY
TO SOUTHWESTERLY WINDS WILL LINGER THROUGH THE EVENING. SHOULD A
SHOWER/STORM MOVE OVER A TERMINAL...CEILINGS COULD DECREASE
SIGNIFICANTLY AND WINDS MAY BECOME INCREASINGLY GUSTY. -KC
LOOKING AHEAD: EXPECT AN INCREASING POTENTIAL FOR MVFR/IFR CEILINGS
DURING THE EARLY MORNING HOURS (08-14Z) AND AN INCREASING CHANCE FOR
ISOLD TO SCT SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON AND
EVENING HOURS AS THE WEEK PROGRESSES...ESPECIALLY DURING THE LATTER
PART OF THE WEEK (THU/FRI). MAINLY VFR CONDITIONS EXPECTED FOR THE
WEEKEND...WITH THE POTENTIAL FOR A FEW ISOLATED AREAS OF MVFR
CONDITIONS DURING THE EARLY MORNING HOURS. -VINCENT/KC
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...VINCENT
NEAR TERM...KC
SHORT TERM...KC/KRD
LONG TERM...KRD
AVIATION...KC/VINCENT
Hazardous weather outlook, May 27, 2:39 AM EST, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
339 AM EDT TUE MAY 27 2014
NCZ007>011-021>028-038>043-073>078-083>086-088-089-280745-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
339 AM EDT TUE MAY 27 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
VINCENT
In the hours before
Special weather statement, May 27, 1:01 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
201 PM EDT TUE MAY 27 2014
NCZ038-039-271900-
RANDOLPH-DAVIDSON-
201 PM EDT TUE MAY 27 2014
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF WESTERN RANDOLPH AND
NORTHEASTERN DAVIDSON COUNTIES UNTIL 300 PM EDT...
AT 200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR THOMASVILLE...OR 7 MILES NORTHEAST OF
LEXINGTON...MOVING SOUTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HIGH POINT...ASHEBORO...LEXINGTON...RANDLEMAN...THOMASVILLE...TRINITY
AND GORDONTOWN.
LAT...LON 3597 8015 3593 8005 3592 8004 3592 8003
3582 7977 3559 7995 3581 8027
TIME...MOT...LOC 1800Z 303DEG 13KT 3585 8013
23Special weather statement, May 27, 1:46 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
246 PM EDT TUE MAY 27 2014
NCZ022-023-271930-
GUILFORD-ALAMANCE-
246 PM EDT TUE MAY 27 2014
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF GUILFORD AND
NORTHWESTERN ALAMANCE COUNTIES UNTIL 330 PM EDT...
AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER GREENSBORO...MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GREENSBORO...HIGH POINT...BURLINGTON...MCLEANSVILLE...ELON COLLEGE...
SUMMERFIELD...GIBSONVILLE...PLEASANT GARDEN...JAMESTOWN AND ALAMANCE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
&&
LAT...LON 3624 7957 3624 7954 3625 7953 3624 7931
3590 7955 3591 7984 3596 7996 3625 7987
TIME...MOT...LOC 1845Z 288DEG 24KT 3612 7981
ELLISThunderstorm Wind, Alamance
- When
- May 27, 2:10 PM EST
- Where
- Alamance County, 2.04 mi NNW of Elon College
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.128, -79.513
One tree was reported down near the intersection of Elon Ossippe Road and Pitts Road.
Thunderstorm Wind, Alamance
- When
- May 27, 2:23 PM EST
- Where
- Alamance County, 0.59 mi N of Burlington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.108, -79.429
One tree was reported down near Short Street.
Thunderstorm Wind, Alamance
- When
- May 27, 2:32 PM EST
- Where
- Alamance County, 2.87 mi S of Mebane Hurdle Fld Ar
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.028, -79.281
One tree was reported down on a power line on Dallas Drive.
Thunderstorm Wind, Alamance
- When
- May 27, 2:37 PM EST
- Where
- Alamance County, 2.15 mi SE of Swepsonville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.999, -79.342
A few trees were reported down at Swepsonville-Saxapahaw Road and Brucewood Road.
Thunderstorm Wind, Orange
- When
- May 27, 2:57 PM EST
- Where
- Orange County, 2.13 mi W of Calvander
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 35.927, -79.158
Power lines were reported down near the intersection of Sertoma Road and Highway 54.
Thunderstorm Wind, Wake
- When
- May 27, 3:42 PM EST
- Where
- Wake County, 1.03 mi NE of Raleigh
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.809, -78.656
One tree was reported down at Fairview and Oberlin Road.
Thunderstorm Wind, Wake
- When
- May 27, 3:43 PM EST
- Where
- Wake County, 1.79 mi SSW of Millbrook
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.826, -78.631
One tree was reported down on Oakland Drive.
Thunderstorm Wind, Moore
- When
- May 27, 4:10 PM EST
- Where
- Moore County, 1.82 mi ESE of Robbins
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 35.420, -79.570
Several trees were reported down near Robbins.
Thunderstorm Wind, Anson
- When
- May 27, 5:00 PM EST
- Where
- Anson County, 4.11 mi SE of Peachland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 34.937, -80.220
Several trees were reported down in the southwestern part of Anson County, especially on Lowery Road.
Hail, Sampson
- When
- May 27, 7:55 PM EST
- Where
- Sampson County, 2.71 mi SE of Garland
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.750, -78.369
Penny to quarter size hail was reported on Shaw Road.
Hail, Sampson
- When
- May 27, 8:00 PM EST
- Where
- Sampson County, 0.26 mi ENE of Delway
- Measured
- 0.88 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 34.801, -78.216
Penny to nickel size hail was reported along State Route 903, near United States Highway 421.
Thunderstorm Wind, Sampson
- When
- May 27, 8:04 PM EST
- Where
- Sampson County, 2.7 mi N of Kerr
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 34.689, -78.285
One tree was reported down on Sconce Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, May 27, 20141 death · 2 in hail · 30 events
- Damaging Winds in Connecticut, May 27, 20141 death · 87 kt wind · 2 events
- Tornadoes and Hail in Texas, May 27, 2014$2.5 million · EF1 · 9 events
- Tornado and Hail in South Dakota, May 27, 20141 injured · $500,000 · EF1 · 13 events
- Flash Flood and Hail in Vermont, May 27, 2014$310,000 · 1.75 in hail · 13 events
- Flash Flood and Damaging Wind in Arkansas, May 27 to 31, 20142 injured · $125,000 · 3 events
- Damaging Winds in Pennsylvania, May 27, 2014$107,000 · 52 kt wind · 16 events
- Flash Flood and Hail in Texas, May 27, 2014$123,000 · 2.75 in hail · 11 events
- Flash Flooding and Hail in West Virginia, May 27 to 29, 2014$147,000 · 1 in hail · 6 events
- Hail in South Dakota, May 27, 2014$100,000 · 2 in hail · 5 events
- Damaging Wind in Mississippi, May 27, 2014$100,000 · 65 kt wind · 1 event
- Damaging Winds in South Carolina, May 27, 2014$60,000 · 55 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516120, 516161, 516992, 516991, 516989, 516987, 516973, 516972, 516970, 516118, 516119, 516434.